Alabama, 2002

Hail and Damaging Wind in Alabama, May 17, 2002

May 17, 2002 · NWS BMX · 2 events in 1 county or zone

Several trees were blown down in the eastern part of Tuscaloosa County. Golf ball size hail was also reported with this storm in Brookwood.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Several trees were blown down in the eastern part of Tuscaloosa County. Golf ball size hail was also reported with this storm in Brookwood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 17, 1:59 PM CST, 4 hours 21 minutes earlier.

Area forecast discussion, May 17, 1:59 PM CST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
259 PM CDT FRI MAY 17 2002

A SQUALL LINE WAS PRECEDING A COLD FRONT INTO THE SOUTHEAST THIS
AFTERNOON, AND AT THIS TIME IT WAS MOVING INTO NORTHWEST ALABAMA.
THIS LINE WILL PUSH THROUGH MOST OF THE FORECAST AREA TONIGHT, AND A
FEW OF THE STORMS COULD BE SEVERE.  A WATCH WAS IN EFFECT FOR
NORTHWEST AL AT THIS WRITING AND I WILL ADD SEVERE WORDING TO ALL
ZONES.  THE MAIN THREAT SHOULD BE WIND AND HAIL, BUT I EXPECT
THUNDERSTORMS TO WEAKEN AFTER SUNSET.  SO FAR HOWEVER, CONVECTION HAS
NOT BEEN VERY STRONG.  THERE COULD BE A FEW LINGERING SHOWERS
SOUTHEAST IN THE MORNING.  IT SHOULD BECOME RATHER BREEZY ON
SATURDAY, AND I WILL ADD A CAUTIONARY STATEMENT TO THE ZONES FOR
WINDS.

THE AIRMASS BEHIND THE COLD FRONT IS QUITE COOL FOR THIS TIME OF
YEAR AND SHOULD PROVIDE THE AREA A VERY DRY AND COOL WEEKEND. SOME
PLACES COULD APPROACH RECORD LOWS OVER THE NEXT FEW DAYS.

HSV 056/067 043/071 044 8000
BHM 058/070 044/073 044 8000
MGM 064/074 049/076 047 8200

.BHM...NONE.

In the hours before

Special weather statement, May 17, 5:56 PM CST, 24 minutes before
ALZ001>020-022>028-030>037-039>044-180300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
656 PM CDT FRI MAY 17 2002

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER 313...

  COLBERT...FRANKLIN...LAMAR...LAUDERDALE...LAWRENCE...
  LIMESTONE...MARION...

THE FOLLOWING COUNTIES REMAIN IN
SEVERE THUNDERSTORM WATCH NUMBER 313...
WHICH IS IN EFFECT UNTIL 1000 PM...

  AUTAUGA...BIBB...BLOUNT...CALHOUN...CHEROKEE...
  CHILTON...CLAY...COOSA...CULLMAN...DALLAS...
  DEKALB...ELMORE...ETOWAH...FAYETTE...GREENE...
  HALE...JACKSON...JEFFERSON...LOWNDES...MADISON...
  MARENGO...MARSHALL...MONTGOMERY...MORGAN...PERRY...
  PICKENS...SHELBY...ST CLAIR...SUMTER...TALLADEGA...
  TALLAPOOSA...TUSCALOOSA...WALKER...WINSTON...

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Tuscaloosa

When
May 17, 6:20 PM CST to 6:30 PM CST
Where
Tuscaloosa County, Brookwood
Measured
55 kt (63 mph)
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
33.283, -87.283

Hail, Tuscaloosa

When
May 17, 6:20 PM CST to 6:30 PM CST
Where
Tuscaloosa County, Brookwood
Measured
1.75 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
33.283, -87.283

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294647, 5294648.